[Skip to Navigation]
Article
December 1964

Percutaneous Salicylic Acid Intoxication in Psoriasis

Author Affiliations

BOSTON

From the Department of Dermatology, Tufts University School of Medicine and the Dermatology Service, Boston Dispensary (Tufts-New England Medical Center).

Arch Dermatol. 1964;90(6):614-619. doi:10.1001/archderm.1964.01600060080013
Abstract

Three adults with extensive psoriasis were treated with an ointment containing 3% or 6% salicylic acid incorporated in either Eucerin or hydrophilic ointment USP XV. This was applied six times a day. Between the second and the fourth day, symptoms of salicylism developed in all three patients. The outstanding symptoms were nausea, dyspnea, decreased ability to hear, confusion, and hallucinations. The levels of salicylic acid in the serum ranged from 46 to 64 mg/100 ml. Within one day after discontinuing the applications of the salicylic acid ointment, the symptoms had largely disappeared. The levels of salicylic acid in the serum decreased to zero within a few days.

×